Hyperglycaemia (Hypers)

This is when your blood glucose level is too high – usually above 7mmol/l before a meal and above 8.5mmol/l two hours after a meal. It is important to test your blood sugar regularly can help you spot a hyper before you get any symptoms.

hyperglycaemia and hypoglycaemia
hyperglycaemia and hypoglycaemia

What causes hyperglycaemia (hypers)?

  •  Not taking your medication
  • Eating more carbohydrates than your body and/or medication can cope with
  • Over-treating a hypo.
  • Stress
  • Infection
Signs and symptoms of hypoglycaemia and hyperglycaemia 2
Signs and symptoms of hypoglycaemia and hyperglycaemia 2

Signs and symptoms of a hyper

Feeling very thirsty

Tiredness and lethargy.

passing more urine than normal

headaches

Treating a hyper

Treatment of hypers will depend on the cause. If you are having regular hypers, it is advisable to contact your doctor to review of your medications and/or lifestyle. Emergency treatment is not needed for high blood glucose level that lasts for a short time. However, action needs to be taken to bring the blood sugar levels down if it remains high avoid developing diabetic ketoacidosis

Drink plenty of sugar-free fluids.

Take extra insulin (if you are on insulin)

Seek medical help when unwell and vomiting.

How to prevent a hyper

Check your blood sugar regularly so you can spot and treat an increase quickly

stick to your treatment plan and make sure you always take your insulin

take extra care when you’re unwell and continue taking your diabetes medication even if you aren’t eating,

Get medical help when unwell especially if you are vomiting

Be physically active as possible

be careful taking new medicines and always consult with a doctor or pharmacist first, as some medicines can increase hyperglycaemia

Take care of your carbohydrate portions as they may be affecting your blood glucose levels.

Always check your blood or urine for ketones if your blood glucose level is 11mmol/l or more. If it shows the presence of ketones, then it is likely that you do not have enough insulin in your body and may need to increase the dose or give an extra dose. Let your doctor know and he will let you know how to increase your dose.

About the author

Nwasom is a pharmacy graduate and a pharmacist currently practising in the United Kingdom. I have great experience communicating with patients and their family as gained through working as a pharmacist in both the hospital and community pharmacy sector. I love writing so it was a natural thing to try and pass medical and health information on through writing.